Alert archive / Colorado / Flash Flood Warnings in 2023

Flash Flood Warning 6, NWS Denver/Boulder, CO

May 24, 2023Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at May 24, 2023, 3:55 PM MDT for Larimer County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2023, 3:55 PM MDT (21:55 UTC)
Expired
May 24, 2023, 6:09 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 84 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WGUS55 KBOU 242155
FFWBOU
COC069-250100-
/O.NEW.KBOU.FF.W.0006.230524T2155Z-230525T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
355 PM MDT Wed May 24 2023

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 700 PM MDT.

* At 355 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 0.5 inches of rain have 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County

This includes the following additional locations...
Moondance Way, Stringtown Gulch, Crystal Mountain, The Retreat and 
Storm Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

&&

LAT...LON 4058 10544 4048 10549 4045 10536 4047 10528
      4055 10528 4058 10536 4058 10537

FLASH FLOOD...RADAR INDICATED

$$

RJK
1 follow-up statement
066 
WGUS75 KBOU 250009
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
609 PM MDT Wed May 24 2023

COC069-250019-
/O.CAN.KBOU.FF.W.0006.000000T0000Z-230525T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
609 PM MDT Wed May 24 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL LARIMER COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4058 10544 4048 10549 4045 10536 4047 10528
      4055 10528 4058 10536 4058 10537

$$

RJK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:14 PM MDT, 41 minutes earlier.

Area forecast discussion, May 24, 3:14 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
314 PM MDT Wed May 24 2023

.SHORT TERM...(This evening through Thursday)
Issued at 314 PM MDT Wed May 24 2023

We got enough flow aloft to push storms eastward off the mountains
this afternoon. While the main area of storms moving east will
have less wind pushing them, there's organized convergence on the
front of the line that should keep the line moving. We still might
see some slowing of the storms north of I-70 where the outflow
winds and storm motion have a smaller angle to the low level
inflow. This will be Weld and Morgan counties over the next few
hours and possible east to Sterling and Akron. There's enough CAPE
(1000-1500 J/kg) to get some 1" diameter hail in the stronger
pulses, but with the cloudy sky and little shear we don't expect
more than that. Trailing storms back into Larimer county and west
to Aspen are weaker so there's probably not much left of the flood
threat.

With the slow winds aloft and today's convection, it will be slow
to clear tonight. There's already cooler air behind the line from
the rainfall, but it may not cool much more due to the cloud
cover.

On Thursday there will be a little more wind aloft and probably
also more sunshine in the morning. We will likely wind up a little
warmer with dew points similar to today. It looks like there will
be 1000-1500 J/kg again with a bit better shear, so closer to a
more normal severe threat for the end of May. Hail should be
easier to get, with a lower but non zero threat of burn area
flooding as there's still plenty of moisture and the flow aloft is
still slow enough.

Forecast temperatures look pretty good, though we did warm highs
tomorrow a couple of degrees with the expectation of morning
sunshine.

.LONG TERM...(Thursday night through Wednesday)
Issued at 314 PM MDT Wed May 24 2023

Ensemble guidance is still in favor of a stagnant upper level
pattern taking on characteristics of a "Rex Block" pattern over the
CONUS. This will promote a "rinse and repeat" type forecast with
afternoon showers and thunderstorms each day, with some storms
containing the threat for localized heavy rain, hail, and gusty
winds.

The pattern aloft will consist of a trough to the west directing SW
flow aloft into Colorado. A ridge remains wedged over the central
CONUS with the back edge over Colorado. Ensemble guidance shows
above normal moisture in place Friday along with sufficient
instability (MLCAPE 1,000-1,500 J/kg). Shear will be marginal with 0-
6 km shear 20-30 kts. This will support scattered showers and storm
with a few strong to severe storms possible over the plains. Hail
up to an inch, gusty winds, and locally heavy rain the main threats.

Into the weekend, the pattern doesn't change much. A slight eastward
shift in the trough will bring in slightly stronger winds aloft.
Most guidance trends moisture slightly less than the previous couple
days, although moisture is still sufficient for daily shower and
thunderstorm activity. Slightly more flow aloft will improve shear
values, supporting more organized storms and a severe threat, but
confidence is lower in the details.

Despite an increased spread among model solutions for the pattern
next week, there is a general trend of a slightly drier pattern as a
ridge attempts to build in. Still expect daily chances for afternoon
showers and thunderstorms. Temperatures during this period stay
around or just above normal with highs in the mid to upper 70s
across the plains/urban corridor.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1220 PM MDT Wed May 24 2023

Thunderstorms are expected in the Denver area later this
afternoon, mainly between 21z and 01z. Some of the storms will
produce wind gusts to 40 knots and IFR conditions in heavy rain.
VFR conditions are expected overnight, with a chance of IFR in fog
between 10z and 14z.

&&

.HYDROLOGY...
Issued at 314 PM MDT Wed May 24 2023

The burn area flood threat for the rest of the day looks low due
to less instability producing weaker storms and faster storm
motion. Brief heavy rain is still possible. Heavy rain is also
possible with some of the storms on the plains, but they are also
moving which will limit the flood threat. There may be a higher
risk through early evening in areas east and northeast of Denver,
especially Weld and Morgan counties, where storm motions will be
slower.

On Thursday, faster storm motions are expected. While brief heavy
rain is expected with the stronger storms, the threat of flooding
should be limited to the Cameron Peak burn area in the afternoon
and it will be a lower risk than today.

The axis of above normal moisture gradually pushes eastward across
the plains and out of the high country Friday through early next
week. This will support a gradual drying trend. However, marginal
moisture and instability will be enough to support scattered showers
and thunderstorms with storms capable of locally heavy rain. Winds
aloft increase slightly, but may be light enough to support storm
motions slow enough to threaten the burns. This will promote at
least a limited threat for flash flooding over the burn areas each
day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Mensch
AVIATION...Gimmestad
HYDROLOGY...Gimmestad/Mensch
Hazardous weather outlook, May 24, 1:47 PM MDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
147 PM MDT Wed May 24 2023

COZ030>051-252000-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
147 PM MDT Wed May 24 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A prolonged unsettled and stormy weather pattern starts today.
Stronger storms today will produce locally heavy rainfall, an
increased risk of urban street flooding and burn area flash
flooding, and a couple severe storms will be possible too with
large hail being the primary threat.

Showers and thunderstorms will be fairly widespread this
afternoon, and then spreading slowly east across the plains from
mid afternoon through this evening. Stronger storms from the Front
Range I-25 Corridor eastward onto the plains will be capable of
producing hail, bursts of very heavy rain, and strong gusty winds
up to 50 mph. Peak rainfall of 1 to 1.5 inches of rain in 30
minutes can be expected from the strongest storms. Isolated brief
severe storms will be capable of producing 1 to 1.5 inch diameter
hail.

Smoky and hazy skies will finally depart after the passage of
thunderstorms this afternoon and early evening, resulting in a
significant improvement in air quality.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

An active weather pattern will continue through the next several
days, with afternoon showers and thunderstorms likely. A few
strong to severe storms are possible across the plains each
afternoon. Heavy rain will also be possible with a burn area flash
flood threat continuing through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight. However,
any reports of heavy rain, hail, or significant weather will be
appreciated.

In the hours before

Local storm report, May 24, 2:16 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
216 PM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             2 W PARKER              39.51N 104.80W
05/24/2023  U0.50 INCH       DOUGLAS            CO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0214 PM     HAIL             PARKER                  39.51N 104.76W
05/24/2023  M1.00 INCH       DOUGLAS            CO   PUBLIC

&&
Local storm report, May 24, 3:42 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
342 PM MDT WED MAY 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             2 E PARKER              39.50N 104.72W
05/24/2023  U0.75 INCH       DOUGLAS            CO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0209 PM     HAIL             2 W PARKER              39.51N 104.80W
05/24/2023  U0.50 INCH       DOUGLAS            CO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0214 PM     HAIL             PARKER                  39.51N 104.76W
05/24/2023  M1.00 INCH       DOUGLAS            CO   PUBLIC

0212 PM     HAIL             4 S ARAPAHOE PARK       39.58N 104.68W
05/24/2023  U0.75 INCH       ARAPAHOE           CO   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 10:54 AM MDTAreal Flood AdvisoryBOULarimer2 hr
May 24, 12:03 PM MDTAreal Flood AdvisoryBOULarimer3 hr
May 24, 1:56 PM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas49 min
May 24, 3:45 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert25 min

Nearby

Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.